Do your acne medications really make you breakout more?
You are all excited to try out your new acne products. You have seen the most amazing before and after photos. You have all your instructions memorized. You are ready for your clear new fabulous skin!
But a week into using your skin care, your face feels worse than ever…
What the….? You didn’t sign up for this! Well, actually you did. You signed up for resurfaced skin, which is exactly what is going on. To help explain this phenomenon better, we consult with top aesthetic physician and acne expert, Dr. Desmer Destang.
“Active skin care ingredients in acne treatments are meant to do the following 6 things – 1. remove excessive tough keratin plugs within the pores, 2. reduce inflammation, 3. reduce acne bacterial numbers 4. reduce sebum production, 5. balance the skin’s microbiome, and 6. normalize the skin cycle.
The way the skin works, the clinical order of skin correction is such that skin resurfacing and bacterial numbers are targeted first, inflammation and sebum reduction happens next, and the restoration of normality of the skin’s microbiome, skin cycle, and pigmentation correction happen at the later stages”.
“What this means for the patient is that some irritation is likely to occur initially as the keratin plugs are removed. The excessive keratin has to be removed and flaked off the skin which means that the skin looks a bit dry and flakey. When this happens, the unclogged pores then allow for the easier resurfacing of impacted comedones that were already existing under the skin.
Those acne breakouts that you see after one or two weeks of product use are not new lesions caused by the products, but rather already-forming lesions that are able to now escape to the surface faster”.
“Your acne comedones begin forming beneath the skin about 2 months before they begin to surface as a pimple, a blackhead, or a whitehead. So the new breakouts seen after product use are in fact a good thing – this means that the product is effectively removing dead keratin on your skin and within the pores. You should expect this to be a possibility when using alpha and beta hydroxy acids that resurface the skin by removing keratin plugs from the skin’s surface”.
“You may also notice that your skin feels red, raw, itchy, sensitive to the sun and irritated. This is usually seen after using high potency retinols, or prescription retinoids. This occurs because the retinoids increase the production of skin capillaries, which is a good thing. The capillaries deliver nutrition to the skin and the new healthy cells that are beginning to form.
Eventually the skin will acclimatize to the retinoids. Retinoids are notorious for causing skin photosensitivity as they begin the process of binding to cells and changing their behavior (for the better!). This is transient, and improves as the overall condition of the skin becomes healthier”.
“Redness, however, can be a true sign of skin inflammation or a possible allergic reaction. Allergic reactions to acne medications are rare, but they can certainly be seen with the use of benzoyl peroxide and hydroquinone. These reactions are fortunately transient and easily managed by your aesthetic practitioner. Benzoyl peroxide is most likely to be irritating when used alongside glycolic acid, and can cause skin darkening on skin of color patients”.
“To conclude, a new crop of acne lesions occurring right after you begin using your acne medications is a real possibility, but should be viewed as a sign that your regime is effectively resurfacing your skin, and purging the deeper layers of sebum and keratin impurities. The test of true effectiveness is whether or not your skin improves consistently after 8 weeks of committed use of your prescribed regimen. Remember that many cells and cell types are involved in acne.
Therefore for your a routine to be effective, it must include a range of products that target each cellular process. It is not unusual for your skin to go into a transient state of rebellion as it suddenly needs to alter it’s previous behavior”.